Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 259, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2018, 5:11 PM MDT for Cheyenne County, Colorado; Wallace County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2018, 5:11 PM MDT (23:11 UTC)
- Expired
- Jul 4, 2018, 6:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Cheyenne County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:25 PM MDT | TSTM WND GST 70 | 2 Se Weskan, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -425 J/kg
- Mixed-layer LCL
- 2663 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WUUS53 KGLD 042311
SVRGLD
COC017-KSC199-050000-
/O.NEW.KGLD.SV.W.0259.180704T2311Z-180705T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
511 PM MDT WED JUL 4 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
East central Cheyenne County in east central Colorado...
Southwestern Wallace County in west central Kansas...
* Until 600 PM MDT.
* At 511 PM MDT, a severe thunderstorm was located 5 miles southwest
of Weskan, or 16 miles west of Sharon Springs, moving north at 5
mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Weskan and Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 10190 3872 10213 3895 10224 3899 10190
TIME...MOT...LOC 2311Z 170DEG 6KT 3881 10204
HAIL...1.00IN
WIND...80MPH
$$
EV2 follow-up statements
629
WWUS53 KGLD 042331
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
531 PM MDT WED JUL 4 2018
COC017-KSC199-050000-
/O.CON.KGLD.SV.W.0259.000000T0000Z-180705T0000Z/
Cheyenne CO-Wallace KS-
531 PM MDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND WEST
CENTRAL WALLACE COUNTIES IN WEST CENTRAL KANSAS...
At 531 PM MDT, a severe thunderstorm was located 4 miles west of
Weskan, or 16 miles west of Sharon Springs, moving north at 5 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Weskan and Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3884 10190 3880 10217 3895 10224 3899 10190
TIME...MOT...LOC 2331Z 170DEG 6KT 3884 10205
HAIL...1.00IN
WIND...70MPH
$$
EV775
WWUS53 KGLD 042352
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
552 PM MDT WED JUL 4 2018
COC017-050001-
/O.CAN.KGLD.SV.W.0259.000000T0000Z-180705T0000Z/
Cheyenne CO-
552 PM MDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEYENNE COUNTY
IN EAST CENTRAL COLORADO IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3884 10205 3897 10204 3899 10190 3884 10190
3882 10204
TIME...MOT...LOC 2351Z 170DEG 6KT 3887 10206
$$
KSC199-050000-
/O.CON.KGLD.SV.W.0259.000000T0000Z-180705T0000Z/
Wallace KS-
552 PM MDT WED JUL 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL WALLACE COUNTY...
At 551 PM MDT, a severe thunderstorm was located 5 miles west of
Weskan, or 16 miles east of Cheyenne Wells, moving north at 5 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Weskan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3884 10205 3897 10204 3899 10190 3884 10190
3882 10204
TIME...MOT...LOC 2351Z 170DEG 6KT 3887 10206
HAIL...1.00IN
WIND...70MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:26 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 4, 3:26 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 326 PM MDT Wed Jul 4 2018 .SHORT TERM...(This evening through Saturday) Issued at 324 PM MDT Wed Jul 4 2018 Main forecast issues will be locally heavy rainfall/flash flooding and severe weather into Thursday night. Satellite showing an amplified pattern from the Pacific into eastern North America. A slow moving cold front extending from central South Dakota into western Nebraska and northern Colorado was moving slowly toward the area. A prefrontal trough extended from a low over southeast Colorado into central Nebraska. Subtropical moisture in the southwest flow aloft was streaming into the area. Models at mid levels were doing fine with maybe the Nam doing just a little better. Models seemed to start out fine with the low level thermal field. Tonight...Currently prefrontal trough is over the western portion of the area, roughly along the Colorado border. Weak shortwave trough is just west of our area. Weak right rear quadrant looks to be over most of the area through the evening. At this time, isolated thunderstorms have developed near the western end of the forecast area and not too far south of the area. The southern convection is along a subtle convergence area. Two caveats to having an increase in coverage to the thunderstorms. Heights are rising over the area and the MLcinh is holding except for the far southern and western portions of the area. The deepest lift transitions from the western portion of the area through the evening then into the north for the rest of the night. In general the models are concentrating the thunderstorms in the northern and western portions of the area. However, the Cams would indicate mesoscale processes will prevail and different places get convective bulleyes. In that regards, models indicate eastern Cheyenne and Kit Carson counties could get a lot of rain. To summarize, thunderstorms should move from Colorado to the northeast along the Nebraska and Kansas border then southeast. Due to upslope winds in the far north and northwest, the significant hail parameter is bullseyeing that area. Otherwise, I believe it should be a wind threat elsewhere. High PWs and slow storm motions will make for locally heavy rainfall. Thursday/Thursday night...Very hard to pin down details in a weak wind field and forcing setup. At the same time area will have good low level upslope and a moist unstable air mass. Mid level ridge is near to just north of the area which will essentially leave the area in light easterly flow. It is possible that there could be lingering rainfall in the morning. Weak shortwave trough moving in from the east combined with the upslope will cause thunderstorms over the southern and western portions of the area. Problem in this flow is that storms do not move very far from where they form. Mesoscale influences will probably be the main forcing mechanism. So will leave what the blend gave me but have little confidence in them. Believe the locally heavy rainfall will be a little bigger threat than the severe threat. Friday/Friday night...Should be some lingering thunderstorms in the morning. Otherwise the same general setup remains as Thursdays except the wind is more south to southeast. The flow and forcing is very weak with mesoscale influences governing where storms form and move. The forecast blend gave me slight chance to chance pops and really cannot argue or improve on it. Very low confidence. Potential for locally heavy rainfall remains but really hard to say where. Saturday...Looks like a stronger wave as the 700 mb ridge shifts east but the forecast blend keeps little if any pops around. This has the potential to be more than current blend. Stay tuned. .LONG TERM...(Thursday night through Wednesday) Issued at 120 PM MDT Wed Jul 4 2018 An upper level high sits over the western US keeping typical summer conditions with high temperatures and chances for thunderstorms each evening Saturday through Wednesday. Upper level shortwaves increase thunderstorm chances Sunday night. Moisture returns into the central Plains Tuesday night leading to increasing thunderstorm chances next week. A trough forms Monday night moving eastward over the northern Plains Wednesday night bringing chances of thunderstorms. The ECMWF becomes more progressive spatially compared to the GFS Tuesday night showing more of a shortwave trough moving quickly across the far northern Plains Tuesday night. Based on the 06Z to 12Z runs of the ECMWF and GFS, the ECMWF will most likely slow down the progression of the trough leading to less spatial discrepancy between the two models. At the end of next week, a ridge will begin to build along the western US bringing summer conditions once again. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1137 AM MDT Wed Jul 4 2018 For Kgld, vfr conditions are expected through the period except for a period in the evening. From 00z to 04z there could be mvfr conditions as thunderstorms move through the area. The winds will be south at 10 to 15 knots until 04z. From 04z to 08z the winds will be light and variable and then will shift to the east around 10 knots. From 14z to the end of the period will be southeast from 6 to 9 knots. For Kmck, vfr conditions are expected until 03z. Southeast winds at 13 knots and gusts to near 22 knots will shift to the south at 12 knots at 01z. From 03z to 08z mvfr conditions are expected due to thunderstorms as winds shift to the southeast at 6 knots. From 08z to 14z the winds will be east northeast at 10 knots. At 14z the winds will become southeast at 8 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...NEWMAN AVIATION...BULLER
Hazardous weather outlook, Jul 4, 10:41 AM MDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1041 AM MDT Wed Jul 4 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1041 AM MDT Wed Jul 4 2018 /1141 AM CDT Wed Jul 4 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are expected to develop around 3 PM MDT (4 PM CDT) increasing in coverage through the mid to late evening hours before slowly decreasing from west to east after midnight. The greatest chance for severe thunderstorms will extend from Yuma county to along the Kansas and Nebraska border. Large hail to around one inch in diameter and wind gusts to 65 mph will be the primary threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a marginal threat for severe thunderstorms along and west of the Colorado Kansas border Thursday afternoon and evening. Large hail, damaging winds and locally heavy rainfall will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM MDT.
In the hours before
Special weather statement, Jul 4, 3:22 PM MDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Goodland KS 322 PM MDT WED JUL 4 2018 COZ091-092-042130- Kit Carson County CO-Cheyenne County CO- 322 PM MDT WED JUL 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 330 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Boyero, or 29 miles south of Flagler, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Wild Horse and Aroya. LAT...LON 3907 10316 3920 10300 3887 10279 3874 10316 TIME...MOT...LOC 2122Z 236DEG 28KT 3887 10312 EV
Special weather statement, Jul 4, 4:59 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT WED JUL 4 2018
COZ092-KSZ027-042330-
Cheyenne County CO-Wallace KS-
459 PM MDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO AND WEST CENTRAL WALLACE COUNTIES IN WEST
CENTRAL KANSAS UNTIL 530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Weskan, or 15 miles west of Sharon Springs, moving
northeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Weskan and Arapahoe.
LAT...LON 3883 10218 3905 10212 3905 10205 3896 10179
3881 10192 3879 10204
TIME...MOT...LOC 2259Z 203DEG 9KT 3886 10204
EVThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:22 PM MDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| Jul 4, 5:56 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 39 min |
| Jul 4, 4:59 PM MDT | Special Weather Statement | GLD | Wallace | 31 min |
| Jul 4, 5:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.